Heart risk warning over painkiller diclofenac

 
Pills Diclofenac is used for conditions such as headaches, back pain and arthritis

Related Stories

People with heart problems have been advised to stop using one of the most commonly prescribed anti-inflammatory drugs in the UK.

The medicines regulator said painkiller diclofenac could significantly increase the risk of a heart attack or stroke for some patients.

The advice has been updated after a European review of the risks.

Millions of people take diclofenac for a range of conditions including headaches, back pain and arthritis.

The Medicines and Healthcare Products Regulatory Agency (MHRA) said the drug should not be used by people with serious underlying heart conditions.

People who have suffered heart failure, heart disease or a stroke should stop using it completely.

Smokers and people with high blood pressure, raised cholesterol and diabetes have been advised to use the drug only after consulting their GP or pharmacist.

The MHRA said diclofenac would continue to provide safe and effective pain relief, apart from patients in certain "at risk" groups.

Dr Sarah Branch, deputy director of the MHRA's vigilance and risk management of medicines division, said: "Whilst this is a known risk and warnings have been included in patient and healthcare information for some time, this advice is now being updated."

Six million prescriptions were written for diclofenac last year and the drug is also available over the counter.

 

More on This Story

Related Stories

The BBC is not responsible for the content of external Internet sites

Comments

This entry is now closed for comments

Jump to comments pagination
 
  • Comment number 21.

    This comment was removed because the moderators found it broke the house rules. Explain.

  • rate this
    +12

    Comment number 20.

    My GP took me off this over a year ago for the reasons shown here. This is the first I've heard of it in the national press, however. Talk about missing the going to print dead line!

  • rate this
    0

    Comment number 19.

    What about Voltarol Emulgel - the anti-inflammatory gel (known as Voltaren in other countries). I've been using the stuff for years. I suffered a heart attack a year ago and have been otherwise extremely fit and healthy with no history of smoking, familial/genetic heart disease, high cholestrol (the bad one) or any other usual risk factor. The only other medication I used to take was Ibuprofen.

  • rate this
    +1

    Comment number 18.

    I have been anti-diclofenac ever since the vulture population in india dramatically fell a few years ago. it was found they died because they fed on the carcases of
    cattle whose feed contained diclofenac.

  • rate this
    +2

    Comment number 17.

    ...........could significantly increase the risk of a heart attack or stroke for some patients

    Key words in this extract from the article are 'could' and 'some.'

    Although I would definitely speak to my doctor after reading this, and possibly stop taking them in the meantime depending on the type of patient I was and medical history.

  • rate this
    0

    Comment number 16.

    Diclofenac has been around for years, it's in the same group as Ibuprofen in the BNF. It isn't just a pain killer, it also reduces swelling, so it's a pain killer of choice for muscle type injuries (swelling causes discomfort as well, and occ. damage). Doctors aren't just brilliant, they use a book called the BNF to prescribe. This pill is so common that I know it myself without looking it up.

  • rate this
    0

    Comment number 15.

    While Diclofenic is effective as a pain killer for muscle and joint pain, it does horrible things to your guts! Was on it for a couple of years and now have a damaged stomach!
    It is a catch-22 situation with painkillers, those that are good for the pain often have these horrible side effects.

  • rate this
    +5

    Comment number 14.

    Was taking Diclofenac last year for joint pain, 2 months in I was rushed to hospital, the diclofenac stripped my stomach lining and the acid was coming back up and giving me really serious heartburn, serious enough that my doctor blue lighted me to hospital because she thought i was having a heart attack. Been fine since I stopped taking it!

  • rate this
    -6

    Comment number 13.

    Here we go again, yet another "medicine" innapropriately handled.
    Some drugs to some people are a life line. or death line.

    Do we really trust corporations fined for fraud?

    www.usatoday.com/news/washington/...

  • rate this
    0

    Comment number 12.

    All the testing, particularly on animals all the so called safe-guards and now its found to be a significant risk to some patients.
    Fortunately it made me violently sick when I was prescribed them in the hospital so I stopped taking them (another wonderful side effect).

  • rate this
    +2

    Comment number 11.

    Funny stuff Diclofenac (or voltarol as its brand name is - you can see ads for it sometimes on the independent channels). My mum can't take it gives her terrible trouble, but strangely for me who has trouble with many other pills, it seems to suit me fine. I once had to take it during 6 days when I could eat no food. Different pills suit different people - I'm fascinated by the why of this.

  • rate this
    0

    Comment number 10.

    I was recently prescribed this drug and have found it extremely beneficial in treating crippling joint pain in my pelvis. I previously was prescribed Ibuprofen and it was that drug that gave me crushing chest pain, shortness of breath and palpataions.

  • rate this
    +3

    Comment number 9.

    Another drug being over-prescribed to make money which is likely to be shelved, where have we heard this before?! The fact is ALL drugs have side effects or worse still addictive.Funds should be channeled to help preventive measures such as food/diet education and exercise, esp at teenage years. Cardiovascular disease interventions costing UK over £30B a yr, exercise cost relatively small.

  • rate this
    -4

    Comment number 8.

    Always the same when they are preparing to bring out a new drug.
    Tell us the current one is bad and dangerous

    Diclofenac is to Hospitals/Doctors as Paracetamol is to your corner shop
    It's the bog-standard pain killer

  • rate this
    +5

    Comment number 7.

    This is hardly 'news' - my GP took me off Diclofenac years ago for this very reason.

  • rate this
    +28

    Comment number 6.

    But please don't just stop taking the drugs you have been prescribed. Go back to your GP and get it checked. What we are talking about is a risk - and there is an element of that in all medicines. On balance, diclofenac may be the best option for the short term management of an injury, for example.

  • rate this
    -13

    Comment number 5.

    Diclofenac or Voltaren has numerous side effects - This mediation should have been withdrawn from over the counter sale

  • rate this
    +10

    Comment number 4.

    As above - I was taken off these years ago as pain relief for osteo-arthritis specifically because I had a risk of cardiac problems.

    Surely it's not beyond the wit of the NHS to inform doctors, GPs and Specialists, when specific drug prescribing is unwise ?

  • rate this
    0

    Comment number 3.

    There are always bad side effects with all drugs, surely GPs monitor patients when issuing prescriptions, but then again the drug companies make more money with more drugs being prescribed. It is very worrying for patients when they read these headlines.

  • rate this
    -6

    Comment number 2.

    the doctors know if you have a condition that puts you at risk so why are they still prescribing it to those who are at risk.

 

Page 12 of 13

 

More Health stories

RSS

Features

BBC © 2014 The BBC is not responsible for the content of external sites. Read more.

This page is best viewed in an up-to-date web browser with style sheets (CSS) enabled. While you will be able to view the content of this page in your current browser, you will not be able to get the full visual experience. Please consider upgrading your browser software or enabling style sheets (CSS) if you are able to do so.